Michigan, 2022Damaging Wind in Michigan, August 24, 2022
August 24, 2022 · NWS APX · 1 event in 1 county or zone
Numerous clusters of thunderstorms initiated over northern Michigan amidst increasing instability and weak forcing early in the afternoon, eventually tracking southeast across the area. One of these clusters produced damaging winds in Beaverton, including a tree being blown down onto a house.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $13,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Numerous clusters of thunderstorms initiated over northern Michigan amidst increasing instability and weak forcing early in the afternoon, eventually tracking southeast across the area. One of these clusters produced damaging winds in Beaverton, including a tree being blown down onto a house.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gaylord, MI wrote its last area forecast discussion before the first event at Aug 24, 2:50 PM EST, 32 minutes earlier.
Area forecast discussion, Aug 24, 2:50 PM EST, 32 minutes before
Area Forecast Discussion
National Weather Service Gaylord MI
350 PM EDT Wed Aug 24 2022
.NEAR TERM...(Through Tonight)
Issued at 346 PM EDT Wed Aug 24 2022
High Impact Weather Potential: Minimal.
Pattern Synopsis/Forecast: 1013mb surface low centered over southern
Minnesota at 18z with a somewhat stationary front extending east
across northern Wisconsin and into northern Lower Michigan. Water
vapor imagery shows a vorticity center that was over northern
Minnesota earlier today now along the Upper Michigan/Wisconsin
border tracking southeast toward northwest Lower. Numerous
thunderstorms have developed across interior northern Lower...with
another area of showers coming out of central Upper and increasing
in coverage over far northern Lake Michigan. MLCAPE values across
northern Lower exceeding 1000J/kg south of M-32 where the convective
coverage is greatest.
Vorticity center mentioned above should cross northern Lower during
the evening hours...while surface low over Minnesota becomes a bit
better defined (along with its eastward extending stationary front).
Precipitable water expected to increase across the area
tonight...likely exceeding 1.50 inch.
Primary Forecast Concerns: Ongoing and evolving precipitation the
forecast concerns for tonight. First dealing with current
precipitation...which will continue into the early evening hours
aided by passing vorticity center. Anticipate that precipitation
across most of northern Lower will taper off later this evening...
but expect precipitation to increase in coverage across Upper
Michigan tonight...probably spreading into the tip of the mitt
counties/far northwest Lower overnight. Precipitation amounts
overnight should be in the 0.25-0.50 inch range by 12z with more
on tap for Thursday.
After this afternoon's copious rainfall across the southeast third
of the forecast area fog potential looks pretty good with light
winds as long as cloud cover behaves.
&&
.SHORT TERM...(Thursday through Saturday)
Issued at 346 PM EDT Wed Aug 24 2022
Thursday through Saturday:
High Impact Weather Potential: Non-severe thunderstorms through
Thursday evening. Locally heavy rain possible across portions of the
eastern upper peninsula and northeastern lower peninsula.
A slow moving cold front (nearly stationary) associated with an area
of low pressure to the east of Hudson Bay will continue to slowly
pass through eastern upper and northern lower Michigan Thursday. A
weak area of low pressure appears to ride northward along this
front. This low and the parent mid-level shortwave will help with
forcing. PWATS of 1.50"+ in forecast soundings, ample forcing,
increasing mid-level lapse rates and shear may produce locally heavy
rain. Once again... how widespread of an area of heavier rain will
depend on any upstream convection that "steals" our moisture.
Embedded thunderstorms are expected, but not expected to become
severe at this time. Chances of rain/thunder will decrease from
northwest to southeast throughout the night Thursday as high
pressure and drier air build in behind. This should end the threat
of any rain by Friday morning...with some possibly still lingering
around the Saginaw Bay region for a bit during the morning hours.
Northerly flow behind this departing front will allow daytime
temperatures to rise to the low to mid 70s (fairly normal for this
time of the year). Winds become southerly and lighten up as ridge
from the aforementioned high pressure centers itself over northern
Michigan Saturday. Temperatures will moderate Saturday...reaching
into the upper 70s to low 80s on the southerly flow and more
sunshine.
&&
.LONG TERM...(Saturday night through Wednesday)
Issued at 346 PM EDT Wed Aug 24 2022
High Impact Weather Potential...Minimal at this time.
High pressure continues to dominate northern Michigan's weather
through Saturday. As pattern begins to become more zonal by the next
work week, expect to see additional rain chances as waves rotate
through. Will continue broad-brushed shower chances as narrowing
down exact areas of rain showers this far out is nearly impossible.
Will have to monitor the forecast for changes through the next week.
With southwest flow expected during much of this period, expect
warmer than normal temperatures once again over the forecast area
through at least the beginning of the next work week.
&&
.AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon)
Issued at 152 PM EDT Wed Aug 24 2022
Scattered to numerous showers/thunderstorms expected across
interior northern Lower this afternoon/early evening. TVC/APN will
be in the vicinity of some of this activity. Expect VFR conditions
into the evening...becoming MVFR overnight at CIU/PLN as more
widespread rainfall develops across Upper Michigan and the
Straits.
&&
.MARINE...
Issued at 346 PM EDT Wed Aug 24 2022
Overall weak gradient pattern since this past weekend will
continue through Thursday. Winds may pick up from the north
Thursday night into Friday which will possibly be our next
potential for Small Craft conditions.
&&
.APX WATCHES/WARNINGS/ADVISORIES...
MI...NONE.
LH...NONE.
LM...NONE.
LS...NONE.
&&
NEAR TERM...JPB
SHORT TERM...TJL
LONG TERM...TJL
AVIATION...JPB
MARINE...JPB
Hazardous weather outlook, Aug 24, 2:54 PM EST, 28 minutes before
Hazardous Weather Outlook
National Weather Service Gaylord MI
354 PM EDT Wed Aug 24 2022
MIZ016>018-020>036-041-042-086>088-095>099-251100-
Emmet-Cheboygan-Presque Isle-Leelanau-Antrim-Otsego-Montmorency-
Alpena-Benzie-Grand Traverse-Kalkaska-Crawford-Oscoda-Alcona-
Manistee-Wexford-Missaukee-Roscommon-Ogemaw-Iosco-Gladwin-Arenac-
Western Chippewa-Central Chippewa-Southeast Chippewa-
Western Mackinac-Eastern Mackinac-
Mackinac Island/Bois Blanc Island-
Beaver Island and surrounding islands-Charlevoix-
354 PM EDT Wed Aug 24 2022
This hazardous weather outlook is for Eastern Upper Michigan and
Northern Lower Michigan.
.DAY ONE...Tonight.
Scattered thunderstorms will continue through early evening mainly
east of M-37 and south of M-68 in northern Lower Michigan. Severe
storms are not expected though gusty winds will accompany some
storms.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
There is a chance of thunderstorms Thursday through Thursday
evening.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated.
For more information visit http://weather.gov/gaylord.
LHZ345>349-LMZ323-341-342-344>346-LSZ321-322-251100-
Straits of Mackinac within 5 nm of Mackinac Bridge including
Mackinac Island-St Ignace to False Detour Channel-
5NM East of Mackinac Bridge to Presque Isle Light MI including
Bois Blanc Island-
Presque Isle Light to Sturgeon Pt MI Including Thunder Bay
National Marine Sanctuary-Sturgeon Pt to Alabaster MI-
Grand Traverse Bay south of a line Grand Traverse Light to
Norwood MI-Seul Choix Point to 5NM West of Mackinac Bridge-
Norwood MI to 5NM West of Mackinac Bridge including Little
Traverse Bay-Sleeping Bear Point to Grand Traverse Light MI-
Point Betsie to Sleeping Bear Point MI-
Manistee to Point Betsie MI-
Whitefish Bay (U.S. Portion)/Whitefish Point to Point Iroquois MI-
St. Marys River Point Iroquois to E. Potagannissing Bay-
354 PM EDT Wed Aug 24 2022
This hazardous weather outlook is for the northern Michigan
nearshore waters of Lake Huron, Lake Michigan and Lake Superior.
.DAY ONE...Tonight.
Thunderstorms are possible through early evening within the Lake
Huron nearshore zones mainly south of Presque Isle Light. Gusty
winds will accompany some storms.
Additional thunderstorms will be possible on northern Lake
Michigan tonight. Severe storms are not expected.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
There is a chance of thunderstorms Thursday through Thursday
evening.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated.
For more information visit http://weather.gov/gaylord.
JPB
In the hours before
Special weather statement, Aug 24, 3:01 PM EST, 21 minutes before
Special Weather Statement
National Weather Service Gaylord MI
401 PM EDT Wed Aug 24 2022
MIZ036-041-042-242030-
Iosco MI-Gladwin MI-Arenac MI-
401 PM EDT Wed Aug 24 2022
...Strong thunderstorms will impact portions of Arenac, southeastern
Gladwin and western Iosco Counties through 430 PM EDT...
At 400 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Tawas City to near Omer to Rhodes.
Movement was southeast at 15 mph.
HAZARD...Winds in excess of 30 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
East Tawas, Tawas City, Standish, Au Gres, Sterling, Maple Ridge,
Whittemore, Omer, Twining, Turner, Tawas Point State Park, Rhodes,
Plainfield Township, Winegars, National City and Wooden Shoe Village.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4398 8441 4416 8395 4417 8388 4425 8389
4450 8369 4422 8342 4422 8349 4418 8351
4418 8356 4406 8359 4403 8343 4405 8365
4399 8368 4400 8383 4391 8391 4391 8404
4400 8405 4400 8417 4383 8416 4383 8430
TIME...MOT...LOC 2000Z 321DEG 14KT 4432 8360 4400 8384 4389 8418
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...30 MPHThunderstorm Wind, Gladwin
- When
- August 24, 3:22 PM EST
- Where
- Gladwin County, 0.5 mi W of Beaverton
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $13,000
- Reported by
- Emergency Manager
- Coordinates
- 43.880, -84.490
Report of wires downed and a tree on a house in Beaverton via emergency manager.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado and Flash Flooding in Mississippi, August 24 to 26, 2022$5.1 million · EF0 · 115 events
- High Surf in Wisconsin, August 24 to 25, 20221 death · 1 event
- Damaging Winds in Florida, August 24, 2022$1.0 million · 51 kt wind · 2 events
- Flash Flooding and Damaging Wind in Arizona, August 24, 2022$570,000 · 52 kt wind · 5 events
- Flash Flooding in Arizona, August 24, 2022$500,000 · 4 events
- Flash Flooding and Flood in California, August 24, 2022$129,000 · 61 kt wind · 12 events
- Flash Flooding and Flood in California, August 24 to 26, 2022$65,000 · 63 kt wind · 14 events
- Flash Flooding in Louisiana, August 24, 2022$106,000 · 3 events
- Tornado and Flash Flooding in Louisiana, August 24 to 26, 2022$50,000 · EF0 · 7 events
- Flash Flooding and Hail in South Dakota, August 24, 2022$20,000 · 1.5 in hail · 3 events
- Flash Flood in Wyoming, August 24, 2022$20,000 · 1 event
- Tornado and Hail in Montana, August 24 to 26, 2022EF0 · 13 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1053933.